Alert archive / New Mexico / Red Flag Warnings in 2014
Red Flag Warning 5, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 21, 2014, 7:24 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 21, 2014, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2014, 7:24 AM MDT (13:24 UTC)
- In effect from
- Mar 21, 2014, 2:00 PM MDT
- Expired
- Mar 21, 2014, 7:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 1.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3769 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722
WWUS84 KEPZ 211324
RFWEPZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
724 AM MDT FRI MAR 21 2014
...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR SOUTH CENTRAL AND
SOUTHWEST NEW MEXICO AND FAR WEST TEXAS...
.AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE FROM THE WEST
INTO THE CENTRAL AND SOUTHERN ROCKIES TODAY. THIS SYSTEM WILL
BRING STRONGER WINDS ALOFT AS WELL AS DEEPENING SURFACE LOW
PRESSURE OVER EASTERN NEW MEXICO. THIS COMBINATION WILL PRODUCE
SUSTAINED WINDS FROM THE WEST AROUND 20 TO 25 MPH... WITH GUSTS OF
30 TO 35. THESE WINDS WITH VERY LOW RELATIVE HUMIDITY OF 7% TO 12%
AND FIRE DANGER RATINGS OF HIGH OR GREATER...WILL CREATE CRITICAL
FIRE CONDITIONS.
NMZ110>113-TXZ055-056-220100-
/O.NEW.KEPZ.FW.W.0005.140321T2000Z-140322T0100Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
724 AM MDT FRI MAR 21 2014
...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 055...056...110...111...112 AND 113...
THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 7 PM MDT THIS EVENING.
* EVENT: FIRE WEATHER ...ZONE 110 SOUTHWEST MOUNTAINS. FIRE
WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS. FIRE WEATHER
ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE
VALLEY. FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO
MOUNTAINS. FIRE WEATHER ZONE 055 EL PASO...FIRE WEATHER ZONE
056 HUDSPETH.
* TIMING.....: 2 PM TO 7 PM.
* WIND.......: WEST WINDS 20 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH.
* HUMIDITY...: 7% TO 12%.
* IMPACTS....:ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
OUTDOOR BURNING IS NOT RECOMMENDED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.
&&
$$
201 follow-up statement
856 WWUS84 KEPZ 220047 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 647 PM MDT FRI MAR 21 2014 NMZ110>113-TXZ055-056-220200- /O.EXP.KEPZ.FW.W.0005.000000T0000Z-140322T0100Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 647 PM MDT FRI MAR 21 2014 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056... 110...111...112 AND 113... WINDS HAVE DECREASED BELOW CRITICAL THRESHOLDS...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM MDT. RELATIVE HUMIDITIES WILL REMAIN BELOW 15 PERCENT FOR THE NEXT SEVERAL HOURS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 21, 2:39 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Mar 21, 2:39 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 239 AM MDT FRI MAR 21 2014 .SYNOPSIS... WEAK UPPER-LEVEL IMPULSES PASSING TO OUR NORTH IN DEEP WESTERLY FLOW ALOFT WILL HELP TO CREATE BREEZY TO WINDY CONDITIONS THIS AFTERNOON. THE GREY DUST OF THE PLAINS MAY BE REPLACED WITH THE BROWN DUST OF THE SOUTHWEST LATE THIS AFTERNOON. THIS WESTERLY FLOW WILL ALSO ADD A COUPLE OF DEGREES TO AREA HIGH TEMPERATES WITH THE LOWLANDS RIGHT AROUND 80 DEGREES THIS AFTERNOON. MORNING CLOUDS WILL EXIT TO THE EAST WITH MOSTLY SUNNY SKIES RETURN FOR THE AFTERNOON HOURS. BREEZY WARM AND DRY CONDITIONS AGAIN FOR SATURDAY WITH LIGHTER WINDS EXPECTED SUNDAY. THE WEEKEND WILL BE MILD WITH WARMER THAN NORMAL TEMPERATURES. MOISTURE LOOKS TO SNEAK WEST INTO THE BORDERLAND TUESDAY GIVING RISE TO CHANCES FOR SHOWERS AND THUNDERS TOMS FOR TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY. THE REGION SEES THE RETURN OF DRY AIR ON WESTERLY WINDS FOR THURSDAY. && .DISCUSSION... DEEP WESTERLY FLOW REMAINS OVER THE SOUTHWEST WITH THE UPPER JET POSITIONED DIRECTLY OVER SOUTHERN NEW MEXICO TODAY. TO OUR NORTH WEAK IMPULSES EJECT EAST ACROSS UT AND CO...BUT WE REMAIN IN THE DRY FLOW TO THE SOUTH. THESE IMPULSES INDUCE SURFACE TROUGHING TO OUR EAST THIS AFTERNOON. THE COMBINATION OF DEEP MIXING WITH STRONGER WINDS ALOFT IN CONCERT WITH THE SURFACE TROUGH WILL HELP WINDS TO INCREASE TO THE 20 TO 30 MPH RANGE WITH SOME HIGHER GUSTS IN PREFERRED AREAS. TEMPS WILL CREEP UPWARD A COUPLE OF DEGREES HELPED BY MILD OVERNIGHT TEMPS AND SLIGHT INCREASES IN TEMPS ALOFT. NOT A LOT OF CHANGE FOR SATURDAY AND IT SHOULD TURN OUT A LOT LIKE FRIDAY WITH SLIGHTLY LOWER WINDS AND MAYBE A DROP OF A COUPLE OF DEGREES. THUS IT LOOKS LIKE A BREEZY AND WARM DAY. SUNDAY A SURFACE FRONT PUSHING SOUTH THROUGH THE PLAINS AND STACKING UP JUST TO OUR EAST ALONG THE CENTRAL NM MOUNTAINS WILL HELP CUT OUR WINDS WITH THE LOSS OF A GOOD SURFACE TROUGH. THE FRONT DOES NOT LOOK TO HAVE THE NECESSARY HIGH PRESSURE BEHIND IT TO PUSH IT INTO THE CWFA. HOWEVER LOWER HEIGHTS ALOFT WILL LIKELY TRIM A FEW DEGREES OFF THE AFTERNOON TEMPS. MONDAY LOOKS TO MIMIC SUNDAY. FOR TUESDAY THE MID RANGE MODELS OF THE GFS AND THE ECMWF BOTH SHOW A WESTWARD MOISTURE INTRUSION INTO OUR AREA AS A SLUG OF SURFACE HIGH PRESSURE PUSHES A WEAK BACKDOOR FRONT INTO OUR REGION. SOUTHEASTERLY FLOW WITH AND BEHIND THE FRONT LOOKS TO IMPORT GULF MOISTURE INTO THE REGION WITH SURFACE DEWPOINTS JUMPING INTO THE 30S FOR TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY. THE MODELS ALSO SHOW A SHORT-WAVE DISTURBANCE APPROACHING FROM THE WEST. THIS COMBO PRODUCES INSTABILITY WITH NEGATIVE LI'S AND MEAGER CAPE OVER THE FORECAST AREA. THE GFS MOVED OFF THE SOLUTION YESTERDAY...BUT HAS SINCE JUMPED BACK IN. THUS WE HAVE POPS AND MENTIONS OF SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND EASTERN LOWLANDS TUE AFTN-WED MID DAY. DRIER CONDITIONS QUICKLY RETURN AS WESTERLY WINDS RETURN AND SWEEP THE MOISTURE BACK WEDNESDAY AFTERNOON. && .AVIATION...VALID 21/12Z-22/12Z... SHALLOW HAZE AND FINE DUST WITH VSBY GNLY GTR 7SM WILL BE GRADUALLY PUSHED OUT E OF THE CWA TODAY WITH SW SFC WINDS AND DEEPER MIXING. UPR RIDGE WILL GIVE WAY TO APPROACHING S/WV TROUGH WITH SKIES SCT- BKN100-150 AND BKN-OVC200-250 BEFORE BCMG SCT-BKN AFT 18Z. WINDS GNLY 23009KT BCMG 25015G25KT AFT 18Z. LGT/NIL TURBC OVR/NR MTNS BCMG LGT TO ISOLD MDT AFT 18Z. && .FIRE WEATHER... ...ELEVATED FIRE RISK NEAR CRITICAL CONDITIONS FRIDAY AFTERNOON... .DISCUSSION... SURFACE WINDS FROM THE WEST WILL BECOME BREEZY TODAY AS THE RIDGE MOVES OFF AND A WEAK DRY UPPER LEVEL IMPULSE MOVES ACROSS THE SOUTHERN ROCKIES FROM THE WEST. FIRE WEATHER WEATHER PARAMETERS MAY APPROACH CRITICAL ESPECIALLY ACROSS THE SOUTHERN TIER OF THE FIRE WEATHER ZONES FRIDAY AFTERNOON BUT OVERALL NOT ENOUGH AREAS AND NOT ENOUGH TIME WILL BE MET TO IMPOSE GENERAL RED FLAG CONDITIONS AT THIS TIME. TEMPERATURES WILL WARM TO NEAR 80 ACROSS THE LOWLANDS WITH A MIX OF HIGH CLOUDS. FOR THE WEEKEND THE REGION WILL REMAIN DRY IN DEEP WESTERLY FLOW. TEMPERATURES WILL REMAIN ABOUT 5 TO 8 DEGREES WARMER THAN SEASONAL NORMALS AND AFTERNOONS WILL BE BREEZY AT TIMES. MIN RH VALUES WILL RUN FROM 7% YO 15% AREA WIDE THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 81 51 78 53 75 / 0 0 0 0 0 SIERRA BLANCA 80 46 77 43 72 / 0 0 0 0 0 LAS CRUCES 77 47 75 47 73 / 0 0 0 0 0 ALAMOGORDO 76 46 72 48 69 / 0 0 0 0 0 CLOUDCROFT 58 28 54 30 47 / 0 0 0 0 0 TRUTH OR CONSEQUENCES 74 47 73 45 73 / 0 0 0 0 0 SILVER CITY 67 41 65 43 65 / 0 0 0 0 0 DEMING 77 43 75 43 73 / 0 0 0 0 0 LORDSBURG 74 42 72 45 72 / 0 0 0 0 0 WEST EL PASO METRO 81 51 77 51 74 / 0 0 0 0 0 DELL CITY 81 42 78 40 72 / 0 0 0 0 0 FORT HANCOCK 84 50 84 47 77 / 0 0 0 0 0 LOMA LINDA 73 45 71 43 67 / 0 0 0 0 0 FABENS 80 50 79 46 75 / 0 0 0 0 0 SANTA TERESA 80 47 77 47 75 / 0 0 0 0 0 WHITE SANDS HQ 77 52 73 52 71 / 0 0 0 0 0 JORNADA RANGE 76 39 75 39 72 / 0 0 0 0 0 HATCH 73 44 72 44 71 / 0 0 0 0 0 COLUMBUS 76 48 74 47 74 / 0 0 0 0 0 OROGRANDE 80 43 78 44 73 / 0 0 0 0 0 MAYHILL 63 33 60 34 57 / 0 0 0 0 0 MESCALERO 63 30 60 31 58 / 0 0 0 0 0 TIMBERON 63 30 59 31 57 / 0 0 0 0 0 WINSTON 69 38 66 38 65 / 0 0 0 0 0 HILLSBORO 71 44 69 45 68 / 0 0 0 0 0 SPACEPORT 72 45 70 45 68 / 0 0 0 0 0 LAKE ROBERTS 64 34 63 34 63 / 0 0 0 0 0 HURLEY 69 40 68 41 66 / 0 0 0 0 0 CLIFF 75 34 74 39 73 / 0 0 0 0 0 MULE CREEK 71 28 67 27 68 / 0 0 0 0 0 FAYWOOD 68 41 67 40 66 / 0 0 0 0 0 ANIMAS 75 46 74 48 73 / 0 0 0 0 0 HACHITA 74 42 74 44 73 / 0 0 0 0 0 ANTELOPE WELLS 77 49 76 48 76 / 0 0 0 0 0 CLOVERDALE 73 44 72 44 71 / 0 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14-BIRD
Hazardous weather outlook, Mar 21, 6:25 AM MDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 625 AM MDT FRI MAR 21 2014 NMZ401>417-TXZ418>424-221230- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 625 AM MDT FRI MAR 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT NOT NECESSARILY HAZARDOUS...BUT STRONGER WEST WINDS WILL DEVELOP ACROSS THE BORDERLAND TODAY. THIS WILL FLUSH OUT THE REST OF THE GRAY DUST FROM THE PLAINS AND POSSIBLY REPLACE IT WITH BROWN DUST FROM THE SOUTHWEST DESERTS. NOT EXPECTING SIGNIFICANTLY HIGH GUSTS OR SIGNIFICANTLY REDUCED VISIBILITIES WITH TODAY'S WIND. WEST WINDS IN THE 20 TO 30 MPH RANGE WITH SOME GUST NEAR 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GULF MOISTURE IS EXPECTED TO SNEAK INTO THE REGION FROM THE EAST TUESDAY OF NEXT WEEK. ALOFT A SHORT WAVE DISTURBANCE WILL PASS OVER THE AREA. THE COMBINATION WILL GIVE THE REGION A CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY. OTHERWISE EXPECT THE DAYS TO BE MILD TO WARM AND DRY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WIND GUSTS OR AREAS OF SEVERELY REDUCED VISIBILITY DUE TO BLOWING DUST IN REAL TIME. BIRD
Nearby
Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.